a man in shadow with depression

Q. I was concerned about a swooshing sound when my eyes move. Thank goodness I found your website. I thought I was losing my mind.

I had been taking Celexa for generalized anxiety for the last eight years. Four weeks ago I lost my health insurance and had to discontinue the Celexa just like that.

In addition to the swooshing sounds, I’m having anxiety attacks and trouble sleeping. I cry at the drop of a hat. (Don’t show me any pictures of soldiers being reunited with their families!)

Thanks to comments I read about Cymbalta withdrawal I learned that other antidepressants can also cause misery if stopped suddenly. I now know that A) I’m not crazy and B) my eyeballs are not going to explode out of my head.

A. Antidepressants like citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro) and sertraline (Zoloft) can cause awful withdrawal symptoms when stopped abruptly. Some people describe “brain zaps” as electrical shock-like sensations. A very gradual taper, when possible, is preferable.

Without medical insurance, it may be difficult to get that swooshing sound checked by a neurologist, but hearing your eyes move can sometimes be a symptom of superior canal dehiscence syndrome. If the sounds of moving eyes persist after your other Celexa withdrawal symptoms fade, we urge you to ask a physician to rule it out.

 

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Jonathan
    CA
    Reply

    I know these symptoms very well. A very disconcerting “shuck-shuck” sound when I move my eyes, mostly when I am falling asleep or just waking. Once I’m up and about, the effect minimizes and mostly disappears. But it is definitely an eerie and very real effect.

    One thing I can absoluely guarantee you is that for me these eyeball-movement sound effects started ONLY when I began a ‘script of SSRI antidepressant meds. I never any symptom anything like this in my entire life beforehand. Nothing even remotely similar. I also believe the effect may be tied to a reduction in dosage and/or varied timing of taking the med.

    In addition to the “shuck-shuck” sound when my eyes move (sometimes it sounds like “shock-shock”, ironically), I also get the same “brain-zaps” others mentioned, plus less-often but just as vivid and real, something I’ve been calling “nueral-quakes”, where when I walk it feels like Wiley Coyote looked after he took the Acme earthquake pills or whatever they were.

    Here’s a question: has anyone experienced these same effects (eyeball sounds, or telated brain zaps, nueral quakes in their fingers, etc, with any meds other than antidepressants?

    For instance, on one forum someone said they though their symptoms were buprenorphine related, another guy on another forum thought his symptoms were due to a transmitter having been secretly placed in his tooth crown by his devious CIA dentist (funny though, he actually seemed rational and educated, so who knows? In this day and age such a thing could even be true).

    Anyway, relieving to hear many others are experiencing the same effects, so thanks. Good forum.

    Someone out there with the means should have a good investigative attorney look into the big pharma’s knowledge of this side effect. Because if they knew about it and didn’t say, that’s s big deal. And I find it very hard to believe they didn’t, with all the studies they do, and the immense amount of feedback they get, both before and after a drug is released. And if they somehow didn’t know, that’s just as troubling, as they certainly should have.

    Lastly, anyone have suggestions on best way to reduce or nix the effect(s) other than than stopping the med?

  2. Tromp
    USA
    Reply

    I was on Celexa for the past 4-5 years on and off. I stopped cold turkey off 10 mg in January and had the worst withdrawal ever. Dizziness, brain zaps, head pressure. Horrible. After a month I couldn’t take it anymore. I decided to go back on it and taper off at a later time. So I tapered off this past thanksgiving. Going down 5 mg each week from 20 mg. Apparently that was not slow enough, because here I am having severe dizziness and brain zaps and head pressure. My doctors tell me withdrawal isn’t possible since it has been 5-6 weeks since I have taken it however, I have read symptoms can last 90+ days. Everyone is different. So now I have been scheduled for an MRI Monday morning to eliminate possible MS or a compressed blood vessel in the back of my head. I’m glad to know I’m not the only one having withdrawal..

  3. Patricia A.
    Reply

    I, too, had the electric shock symptoms when I tried to get off of Celexa. I’m down to 5mg. (I cut a 10mg. in half), and still have this weird feeling if I skip a day or so. I guess I’ll have to be on it forever!

  4. Barb
    MI
    Reply

    I am able to get citalopram (the generic for celexa) at Walmart for $10 for 3 months. That’s without insurance.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.